Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 29, NWS Newport/Morehead City, NC

July 9, 2022Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 9, 2022, 8:41 PM EDT for Dare County, North Carolina. It took effect at Jul 10, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2022, 8:41 PM EDT (00:41 UTC)
In effect from
Jul 10, 2022, 8:00 AM EDT
Expired
Jul 10, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

733 
WHUS42 KMHX 100041
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
841 PM EDT Sat Jul 9 2022

NCZ203-205-101245-
/O.NEW.KMHX.BH.S.0029.220710T1200Z-220711T0000Z/
Northern Outer Banks-Hatteras Island-
841 PM EDT Sat Jul 9 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10:30 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
278 
WHUS42 KMHX 100920
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
520 AM EDT Sun Jul 10 2022

NCZ203-205-110000-
/O.CON.KMHX.BH.S.0029.220710T1200Z-220711T0000Z/
Northern Outer Banks-Hatteras Island-
520 AM EDT Sun Jul 10 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10:30 AM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
573 
WHUS42 KMHX 110008
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
808 PM EDT Sun Jul 10 2022

NCZ203-205-111215-
/O.EXP.KMHX.BH.S.0029.000000T0000Z-220711T0000Z/
/O.NEW.KMHX.BH.S.0030.220711T0008Z-220712T0000Z/
Northern Outer Banks-Hatteras Island-
808 PM EDT Sun Jul 10 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11:30 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 8:20 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 9, 8:20 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
820 PM EDT Sat Jul 9 2022

.SYNOPSIS...
A slow-moving front will lead to a continued risk of showers and
thunderstorms through the weekend. Drier weather arrives for
Monday into Tuesday with high pressure briefly building into
the area. An unsettled pattern is expected to return for the
middle of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 8 PM Sat...Quasi-continuous line of convection slowly
progressing across the area as we approach sunset this evening,
with only a few isolated showers ahead of the front. Relatively
slow storm motions will bring about heavy rainfall for many
locations as the line continues to progress through the rest of
the evening, and localized flash flooding remains a concern.
Additionally, widespread stratiform rainfall behind the line is
developing, with light rainfall likely persisting for several
hours evening after the heavier rainfall ceases in most
locations.

Previous Discussion...A combined with a nearly saturated
column, warm cloud layers >10,000 ft, and a slow southward
progressing front to focus forcing will lead to very efficient
rain processes and a threat for heavy rainfall through the
evening. Despite the passage of the shallow front, ample
moisture aloft will continue scattered to widespread showers
through the early morning hours as well, with overcast skies and
negligible CAA resulting in lows only dipping into the lower to
mid 70s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH 6 PM SUNDAY/...
As of 400 PM Sat...Though a cold front will be just to the south
tomorrow morning, unsettled and humid conditions will continue
as a weak area of low pressure develops along it offshore, and
enhances lift across the area. Though instability will be
meager, a near record PWat airmass will remain and heavy rain
and isolated flash flooding will again be a threat. Under mostly
cloudy skies and NE winds, temps will only reach the upper 70s
to low 80s across the area.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 400 PM Sat...Sfc high pressure ridges in from the north
Monday and Tuesday with ridging building aloft limiting forcing
for ascent but could see isolated to widely scattered showers or
storms developing along the sea breeze. Temps warm some Monday
with greater sunshine but NE to E flow will keep highs in the
mid 80s but southerly flow on Tuesday will allow temps to warm
to the upper 80s to around 90.

Upper troughing redevelops over the eastern CONUS mid to late
week with a weak front sagging into the area bringing a return
of more unsettled weather. Wednesday looks to be the warmest
day of the long term with highs in the lower 90s before precip
initiates later in the day, then highs mainly in the mid to
upper 80s Thu and Fri.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday Afternoon/...
As of 8 PM Sat...Another volatile aviation night on tap, with a
semi-continuous line of thunderstorms progressing southward
across the terminals this evening, bringing heavy rainfall and
at least brief IFR visibilities. Storms are progressing along
an initially shallow/weak front, with ample low level moisture
advection north of the front, bringing IFR by the early morning
hours, with scattered showers still possible. IFR could continue
through much of the morning Sunday before potentially improving
to MVFR by the Sunday afternoon as marginally better mixing
occur with increasing northerly flow.

LONG TERM /Sunday Night through Thursday/...
As of 400 PM Sat...Pred sub-VFR conditions will continue Sunday
night with a cold front stalling south of the area and plenty
of moisture trapped below the low level post-frontal inversion,
in addition to scattered to numerous showers and storms across
the area. Drier conditions expected Monday through mid day
Wednesday with pred VFR conditions but cannot rule out patchy
late night/early morning fog/stratus and isolated to widely
scattered afternoon/evening storms bringing periods of sub-VFR
conditions. Precip chances increase late Wednesday as a weak
front approaches from the NW.

&&

.MARINE...
SHORT TERM /Through Tomorrow/...
As of 400 PM Sat...A cold front will slowly move through the
area tonight and tomorrow, leading to sub par boating
conditions and SCAs are in effect.

Winds are currently SW 15-20 with some gusts to 25 kts, and seas
mostly 3-5 ft, with some isolated 6 footers across the southern
areas. These conditions will continue through this evening until
the front, likely accompanied by strong convection moves
into the northern waters and will continue southward overnight.
Behind the front wind will turn to the NE at 10-20 kts. By
tomorrow morning winds will increase behind the front to 15-25
kts north of Cape Hatteras, while to the south winds will remain
variable through the morning at around 10 kts. Then tomorrow
afternoon NE winds will develop across all the waters at 15-25
kts.

Seas through the period will remain mostly 3-5 ft until tomorrow
morning when seas build to 4-7 ft north of Cape Hatteras, and
3-6 ft to the south of Cape Hatteras.

LONG TERM /Sunday Night through Thursday/...
As of 400 PM Sat...Better boating conditions expected Monday
and Tuesday as high pressure briefly builds into the area
through may see seas up to 6 ft lingering across the waters
north of Ocracoke Inlet into Monday. Southerly flow increases
Wednesday ahead of a weak frontal boundary but at this time it
looks like winds/seas will remain just below SCA criteria.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 7 AM Sunday to 5 AM EDT Monday for
     AMZ135.
     Small Craft Advisory until 8 PM EDT Monday for AMZ154.
     Small Craft Advisory until 6 AM EDT Sunday for AMZ156-158.
     Small Craft Advisory from 6 AM Sunday to 1 PM EDT Monday for
     AMZ150.
     Small Craft Advisory from 7 AM Sunday to 8 PM EDT Monday for
     AMZ152.

&&

SYNOPSIS...MHX
NEAR TERM...SGK/CB
SHORT TERM...SGK
LONG TERM...SK
AVIATION...SK/SGK/CB
MARINE...SK/SGK
Hazardous weather outlook, Jul 9, 5:17 AM EDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
517 AM EDT Sat Jul 9 2022

NCZ195-196-199-204-205-100930-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
517 AM EDT Sat Jul 9 2022

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Showers and thunderstorms with intense rainfall rates are likely
later today through tonight, with an elevated risk of flooding and
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An elevated risk of flooding and flash flooding may continue into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203-100930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
517 AM EDT Sat Jul 9 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Showers and thunderstorms with intense rainfall rates are likely
later today through tonight, with an elevated risk of flooding and
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An elevated risk of flooding and flash flooding may continue into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 9, 4:54 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
454 PM EDT SAT JUL 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     MARINE TSTM WIND WHALEBONE               35.91N 75.59W
07/09/2022  M51 MPH          AMZ150             NC   MESONET

            44 KT WIND GUST OBSERVED AT JANNETTES PIER
            WEATHERFLOW.

&&
Special weather statement, Jul 9, 8:08 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
808 PM EDT Sat Jul 9 2022

NCZ044-080-193-100100-
Beaufort NC-Northern Craven NC-Pitt NC-
808 PM EDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of north central
Craven, southeastern Pitt and southwestern Beaufort Counties through
900 PM EDT...

At 808 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilmar, or 7 miles southwest of River Road, moving southeast at 15
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blounts Creek, Vanceboro, Askins, Cayton, Bonnerton, Cox Crossroads,
Wilmar, Edward and Ernul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3542 7723 3553 7706 3534 7676 3515 7715
TIME...MOT...LOC 0008Z 320DEG 13KT 3542 7709

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ML

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:08 PM EDTSpecial Weather StatementMHXBeaufort52 min
Jul 9, 9:20 PM EDTAreal Flood AdvisoryMHXCraven, Jones, Pamlico115 min
Jul 9, 10:08 PM EDTSpecial Marine WarningMHX52 min
Jul 9, 10:21 PM EDTAreal Flood AdvisoryMHXPitt114 min
Jul 9, 11:36 PM EDTSevere Thunderstorm WarningMHXDuplin39 min
Jul 9, 11:44 PM EDTSpecial Marine WarningMHX46 min
Jul 10, 12:15 AM EDTSpecial Weather StatementMHXDuplin30 min

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.